Reducing Quetiapine: Slow and Steady Wins the Race

I started The Bipolar Project with the intention of tracking my reduction of Quetiapine Fumarate (aka Seroquel). Since reducing the drug in 2011 there have been various issues that have prevented me from reducing at a steady rate throughout the past two years. In fact, in 2012 I didn’t reduce it at all.  Some of these issues have been Bipolar related but most have been completely unrelated circumstances that impacted on my emotional health, left me stressed out and miserable and my life just a little too chaotic to embark on a medication free life.

Slow and steady

If you’ve been with me from the start, I was initially on 400mg. I managed to reduce that by 125mg throughout 2011. When I stopped my contraceptive pill and my mood went haywire, I upped it back to 300mg and left it there for over a year. I started reducing again about four months ago and am now down to 206.25mg nightly. This quick reduction had minimal effect on my mood (apart from taking me a bit longer to fall asleep and feeling a little more tired the next day).  When I reduced it a couple of nights ago I noticed I was a little more irritable for two days afterward.

When I first started I had a number of rules: no alcohol, regular sleep pattern, exercise vigorously and regularly, only reduce by 6.25mg at a time. At the time, exercise was a major mood stabiliser for me and I noticed resistance exercise, like lifting weights, was better for my mood than just cardio.

Now, I’m too unwell to do vigorous exercise and resistance exercises are pretty much out of the question. Surprisingly, that doesn’t seem to have negatively impacted on my mood during the reduction. But I’m still exercising (I walk and do yoga pretty much every day – less than 30 minutes all up), but not the way I used to (spin classes, weights, long horse riding sessions, full length yoga classes).

There haven’t been as many positive effects this time around but these are probably being masked by my poor physical health. I’m so fatigued all the time that if being on less Quetiapine is making me less tired and improving my concentration, then I just don’t notice it.

I’ve slowed down the reduction again because I noticed I was getting pretty emotional, probably because I was extremely anxious and moderately depressed. Again, these seem like pretty normal responses given the events of the past year but ultimately, if my mood is unstable, it doesn’t matter what’s causing it – the reduction must be slowed down. Within the next week or so I plan to bring it down to 200mg and leave it there for a few weeks.

If you’re on psychiatric medications and have tried reducing or stopping your drug, what have you experienced?

Advertisements

Bipolar and Me: A brief history

In the past I have been diagnosed with and/or treated for Social Phobia, Generalised Anxiety Disorder, Major Depressive Disorder and Chronic Fatigue Syndrome.

I was first treated for severe depression when I was 14 years old. In actual fact I had suffered from both depression and some level of mania prior to this.

I wanted to be a Clinical Psychologist before I knew I had psychological problems.

I was diagnosed with Bipolar Disorder in April 2008 after seeing one clinical psychologist and two psychiatrists.

My official diagnosis is Bipolar I featuring rapid cycling and mixed moods.

Initially, I paid little attention to my diagnosis, had no intention of taking medication and believed I was only showing symptoms because I had read about Bipolar Disorder in one of my textbooks. Later, I believed a brain tumour was responsible.

I know these days people tend to refer to rapid cycling as ultra, or ultradian or some variant of this. I don’t know specific terms because I actually don’t care. Personally, I find it a bit annoying when people specify they are a rapid cycler, or an ultra-ultra rapid cycler. Usually it’s done in a manner which implies “if you don’t cycle as rapidly as me, then things aren’t as bad for you”.  I think that’s bullshit. So, I have had rapid cycling in the past, and it has been really really fast, and it has slowed down over time, and then sped up again. That’s all you really need to know.

I’ve never been hospitalised. It was suggested, and I should have been but the fact I wasn’t was entirely because of the next point.

I am exceptionally good at hiding my symptoms even when severely unwell.

I haven’t had a pure mania since 2008.

I once turned up the emergency department and told them to admit me. I was forced to wait alone for a ridiculous length of time. Given the rapid cycling I mentioned earlier, my mood changed and I seduced a man and left the hospital. My parents were not phoned. No one ever tried to find me.

Even when I was delusional and losing touch with reality, even my best friend thought I was “pretty much okay”.

I started taking Quetiapine at 6.25mg per night. It took me two years to get to 400mg.  This meant my recovery was long and drawn out, but the drug was well tolerated and my adherence exceptional.

I only decided to take medication because I thought I had contracted Genital Herpes (I hadn’t).

I am incredibly loyal. Even when completely manic, I slept with anyone except my friends’ boyfriends; even when they tried it on with me.

I have never purposefully not taken my medication. I forgot once or twice after a night out, and so just took it in the morning instead.

I went to four different high schools.

I have never attempted suicide.

I like writing a blog about having Bipolar Disorder, but I don’t know why.

I have no professional interest in Bipolar Disorder. I used to think I should but I’m just not interested.

I don’t  say “I’m Bipolar” because I’m not. I have this disorder. It doesn’t have me.

PMS is a Bitch

275mg

I feel this hole in myself. I feel a sense of emptiness, somewhere inside of me that I cannot place. In my heart, in the pit of my stomach, in me there is a cavity, and it needs to be filled. I feel a sense of confusion. I feel I have lost my way. I know what I want in life, and why I want it, but all of a sudden I just feel so insignificant. I feel so small.

– My Journal: 31 January 2012

I’ve been depressed.

I hate to say it, because I feel ashamed and embarrassed. I always blame myself for it, I always have. Logically, I know my depressions cannot be blamed on some flaw within me. Emotionally, I feel I am responsible. Defective even.

I have not done this. I did not choose this. Yet continuously, depression after depression, I point the finger of blame, and I always point it at myself. Everytime, I feel that I have failed.

I know that’s the depression talking – I know that after the fact. But when I’m down, I don’t see any other possibility.

In a way, it actually is my fault this time. At the start of December 2011, I came off my contraceptive pill. My reasoning for this was that it was giving me acne (and some unsightly facial hair too if you really must know). So, I thought, I’ll come off my pill and see what happens. Maybe the acne will clear up, I thought. Maybe the facial hair will cease to grow.

In actual fact, the acne – which is actually a facial infection that I am apparently prone to – and the facial hair became worse. So did my mood.

I had been on that pill for about four years. It’s a mini-pill, a progesterone only pill and it blocked my hormonal cycle. I had a period about once every six months, and PMS was minimal. This lulled me into an absolutely deluded sense of security. I guess I forgot, or cleverly rationalised away, how bad my PMS was when I wasn’t on the pill. And it was really bad.

When I say really bad, I actually mean diabolical; out of my 28 day cycle, I have PMS symptoms for 14 days. Yes. Two entire weeks out of every month, I become a living, breathing demon.

It’s not just sore boobs, swollen abdomen and grumpiness. It’s more like completely unreasonable, completely irrational and entirely emotional she-devil. I rise from hell. I get angry. I swear. I scream. I cry for hours on end. I moan. I even get paranoid – yes, actually paranoid – that everyone hates me and is out to get me.

Within a few days of stopping the pill I became more lethargic than usual. I put that down to the changing hormones and the impending period that didn’t make an appearance until one month later. When it did, I received my usual 14 day warning, but I figured, “oh you know, it’s just because it’s been so long. It will get better”.

It actually got worse. Slowly, my mood deteriorated. I noticed, but I kept coming up with alternative explanations that explained away my symptoms and kept the finger of blame away from me.

When I became afraid to leave the house, I decided something was up. Two days later I started my pill again and two days after that my mood improved dramatically. I am back to my normal, stable, and angelic self (that’s an exaggeration, I’m a bit cheeky really).

From this exercise I have learnt two things:

1)    Never come off my contraceptive pill again.

2)    Follow the rule of parsimony: whatever is the simplest explanation is probably the right one (i.e., if your mood is down and you have bipolar, you are probably depressed!)

Interestingly though, that the little white pill that stabilises my hormones stabilises my mood more effectively than the Quetiapine. Or at least, that’s what I think.

Quetiapine withdrawal will begin again. Probably this Saturday. Stay tuned!